Heavy Snow, Spencer
- When
- February 2, 2:00 PM CST to February 3, 1:00 AM CST
- Where
- Spencer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.014, -87.008 (the zone’s center; the record gives no point)
Around four inches of snow fell across Spencer County, with the highest totals along the Ohio River near Rockport. 5 inches was reported in Rockport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Around four inches of snow fell across Spencer County, with the highest totals along the Ohio River near Rockport. About 4.5 inches was reported in Rockport. Snowfall totals dropped off rapidly to the north and west, with little more than a trace in Evansville. In the wake of an arctic cold front, very cold air invaded southwest Indiana from the north. A surface low pressure center moved northeast across Mississippi and Alabama, spreading precipitation well north into the cold air.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 1:33 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CST Sun Feb 2 2014
.NEAR TERM...(This afternoon through early tonight)
ISSUED AT 1208 PM CST SUN FEB 2 2014
This is a very complicated forecast. Precip type will make all the
difference. Mesoscale discussion recently issued for part of the
area. Radar shows increasing echos across the forecast area. Sleet
now at the office with some snow being reported over SEMO. Precip
will continue to increase through the afternoon. Most likely
rain/sleet SE part of the CWFA (cannot rule out brief FZRA),
sleet/snow toward the Ohio River, and snow just west and north of
there.
Thermal profiles through the afternoon, especially eastward into
west KY show near 0C up around 5k/ft with that thermal depiction
persisting through the end of the day. With time, think top down,
precip efficiency will work to lower temps at that level given little
advection processes to overcome it. So, we are leaning toward more
snow as far as type with time, though that becomes increasingly
difficult to determine over west KY. Either way, strong
frontogentical forcing, especially from 850-700mb coupled with the
ascent with the approaching wave over the southern Plains means
respectable QPF through the afternoon and evening over the SE
part of our CWFA, tapering off quickly heading NW into drier air.
Add all this up, and will go with a Winter Storm Warning generally
south of a line from Doniphan MO, to Owensboro, KY. It may be
marginal on snow amounts some areas should more of a mix occur.
Given 1/2" of sleet is part of our warning criteria, and with that
precip type in play, think we are close enough. WFO Memphis,
Louisville, and Nashville are also going with a Warning. So
graphically, it will be well collaborated (given we are close
enough here). And, as always is the case in cases where
frontogenetical forcing plays into the equation, banding cannot be
ruled out, enhancing local rates.
Products will be out shortly.
..Noles..
&&
.SHORT TERM...(late tonight through Tuesday night)
ISSUED AT 133 PM CST SUN FEB 2 2014
We should gradually clear out from west to east late tonight into
Monday, with dry weather to return. The dry weather period into
Monday night will quickly be replaced by return chance
precipitation Tuesday as mid level energy, and assoc moisture
eject NE across the area Tuesday through Tuesday evening. Delayed
slightly the start to the precip. By afternoon, categorical PoPs
all locales. Again, looks likely FZRA/IP NW 1/2 with a transition
to rain SE 1/2 of the area as the surface low tracks to our south
and east. Not sure to what degree impacts will be felt, as temps
even where freezing rain is forecast, should be around 31/32F.
Should it be any colder, the impacts could be more significant. We
dry slot quickly during the evening, with precip chances rapidly
tailing off. Will gradually transition the precip type to light
snow before ending.
..Noles..
.LONG TERM...(Wednesday through Sunday)
ISSUED AT 133 PM CST SUN FEB 2 2014
Broad low amplitude flow pattern across much of the conus
Wednesday through Thursday will be followed by some amplification
by the weekend, as a trof takes shape over the west US and heads
east. We have a dry, essentially cold forecast Wednesday through
Thursday, then chances of snow late Friday into the weekend,
perhaps a mix on Saturday. Timing issues exist, given the
discrepancies between the GFS and ECMWF. Individual impulses will
be difficult to pin down this far out. The models usually do not
verify in this aspect very well. The ECMWF is not nearly as strong
either, with the central US energy by the weekend, vs. the GFS
which shows a closed low solution. Therefore, just a chance PoP
approach for now. Having said that, sometime during that stretch,
wintry precipitation is expected.
..Noles..
&&
.AVIATION...
ISSUED AT 1208 PM CST SUN FEB 2 2014
Snow and sleet will be carried in the TAFs through the afternoon
and evening, with gusty north winds persisting. MVFR/IFR
conditions expected. Will taper off the precip chances and bring
CIGS up into the VFR category late tonight through early Monday
morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY until 3 AM CST Monday FOR ILZ081>089.
WINTER STORM WARNING until 3 AM CST Monday FOR ILZ090>094.
MO...WINTER WEATHER ADVISORY until 3 AM CST Monday FOR MOZ076-086-087-
100-107.
WINTER STORM WARNING until 3 AM CST Monday FOR MOZ108>112-114.
IN...WINTER WEATHER ADVISORY until 3 AM CST Monday FOR INZ081-082-
085>088.
KY...WINTER STORM WARNING until 3 AM CST Monday FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1219 PM CST SUN FEB 2 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1219 PM CST SUN FEB 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING FOR SNOW AND SLEET IS IN EFFECT SOUTH OF A LINE FROM DONIPHAN MISSOURI TO OWENSBORO KENTUCKY. REFER TO THE WINTER STORM WARNING PRODUCT FOR DETAILS. JUST NORTH OF THE WARNING...A WINTER WEATHER ADVISORY IS IN EFFECT FROM AROUND VAN BUREN MISSOURI TO MARION ILLINOIS TO EVANSVILLE AND PETERSBURG IN SOUTHWEST INDIANA. AGAIN...REFER TO THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME ACCUMULATIONS OF ICE AND SNOW ARE FORECAST WITH THE WEATHER SYSTEM TUESDAY AND TUESDAY EVENING. THE BEST CHANCE FOR SEEING NOTABLE ACCUMULATIONS OF ICE WILL BE ALONG AND NORTH OF A LINE STRETCHING FROM VAN BUREN AND CARBONDALE ILLINOIS...TO NEAR CARMI ILLINOIS AND PETERSBURG INDIANA. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE REPORTS ARE ENCOURAGED TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 151 PM CST SUN FEB 2 2014 ILZ081>089-INZ081-082-085>088-MOZ076-086-087-100-107-022230- FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN- UNION IL-JOHNSON-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...CARMI... CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...JONESBORO... VIENNA...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE... BOONVILLE...ROCKPORT...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN 151 PM CST SUN FEB 2 2014 LIGHT SNOWS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA THIS AFTERNOON...WITH MODERATE SNOWS AT TIMES INTO SOUTHEAST MISSOURI. ACCUMULATIONS OF AROUND OR JUST OVER 1 INCH HAVE BEEN REPORTED ACROSS SOUTHEAST MISSOURI ESPECIALLY ACROSS THE OZARK FOOTHILL REGION...WITH LESSER AMOUNTS AS YOU HEAD EAST. SNOWFALL FROM 1 TO 3 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ROAD CONDITIONS ARE ALREADY HAZARDOUS ACROSS SOUTHEAST MISSOURI...ALSO BECOMING SLICK JUST ACROSS THE RIVER INTO SOUTHERN ILLINOIS PER UNION COUNTY ILLINOIS OFFICIALS. USE CAUTION IF YOU MUST TRAVEL. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS AFTERNOON INTO TONIGHT. ILZ090>094-KYZ001>022-MOZ108>112-114-022230- POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE- BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN- LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON- DAVIESS-MCLEAN-MUHLENBERG-TODD-RIPLEY-BUTLER-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON... MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN... GREENVILLE...ELKTON...DONIPHAN...POPLAR BLUFF...BLOOMFIELD... SIKESTON...CHARLESTON...NEW MADRID 151 PM CST SUN FEB 2 2014 LIGHT TO OCCASIONALLY MODERATE SNOW CONTINUES ACROSS SOUTHEAST MISSOURI WITH SOME AREAS PICKING UP NEAR OR JUST OVER 1 INCH OF ACCUMULATION. THE SNOW WAS MIXING WITH SLEET AND AT TIMES... FREEZING RAIN INTO WEST KENTUCKY. TEMPERATURES NEAR THE TENNESSEE STATE LINE WERE JUST ABOVE FREEZING WITH MAINLY RAIN...AND BRIEFLY SLEET. AS THE AFTERNOON WEARS ON...A GRADUALLY TRANSITION TO MORE SLEET AND SNOW IS EXPECTED ACROSS FAR WEST KENTUCKY...WITH RAIN...FREEZING RAIN...SLEET AND EVENTUALLY SNOW FROM THE LAKES AREA EAST TO THE PENNYRILE. STORM TOTAL SNOW ACCUMULATIONS FROM 2...TO PERHAPS AS HIGH AS 4 INCHES IS EXPECTED THIS AFTERNOON AND TONIGHT WITH 1/2 INCH OF SLEET A POSSIBILITY AS WELL. THE MORE SLEET THAT OCCURS...THE LESS OVERALL DEPTH OF SNOW AND SLEET THERE WILL BE. EVEN THOUGH SURFACE TEMPERATURES ARE CLOSE TO FREEZING...AND SOME ROADS ARE ONLY WET IN WEST KENTUCKY...CONDITIONS ARE EXPECTED TO DETERIORATE AS TEMPERATURES SLOWLY FALL THE REST OF THE DAY...SO USE CAUTION IF YOU MUST TRAVEL. ROAD CONDITIONS ARE ALREADY HAZARDOUS IN SOUTHEAST MISSOURI. A WINTER STORM WARNING REMAINS IN EFFECT THIS AFTERNOON AND INTO TONIGHT. NOLES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CST SUN FEB 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM SNOW 7 NW POPLAR BLUFF 36.84N 90.50W
02/02/2014 M1.2 INCH BUTLER MO TRAINED SPOTTER
SNOWFALL OVER THE PAST 3 HOURS.
&&
CTNThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494261.